Indiana, 2018

Flood in Indiana, September 9, 2018

September 9, 2018 · NWS ILN · 1 event in 1 county or zone

Widespread rain and a few embedded thunderstorms moved through the Ohio Valley in association with the remnants of Tropical Storm Gordon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widespread rain and a few embedded thunderstorms moved through the Ohio Valley in association with the remnants of Tropical Storm Gordon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 9, 12:52 PM EST, 23 minutes earlier.

Area forecast discussion, Sep 9, 12:52 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
152 PM EDT Sun Sep 9 2018

.SYNOPSIS...
The remnants of Gordon will continue to push east across the
region today and tonight. A drier airmass will then move into
the area, leading to a gradual warming trend through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Radar is showing a band of heavy showers and thunderstorms in
eastern KY, lifting northeast. This band will affect the
southeast corner of the fa for the next few hours.

Farther to the north, light rain is falling, with drier air now
working into wrn Indiana. The models are trying to redevelop
heavier pcpn over the middle of fa today. Not confident in this
solution. Think that light pcpn may linger, but that the best
chance of the heavier rains will be in the far se, where
convection chance are the highest. Will be trimming back the
FAA to the eastern and srn sections.

Backed temperatures down to the upper 50s in the nw to the lower
70s in the far southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The surface low will pivot slowly northeast to over Lake Erie
through late tonight. As it does, the better forcing will shift
east of our area with a dry slot working in from the southwest.
This should allow for pcpn to taper off west to east across our
area tonight with mainly dry conditions expected on Monday.
Highs on Monday will remain on the cooler side, ranging from
the upper 60s in the north to the lower 70s in the south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Surface high pressure will be building into the region to start
the long term period, ushering in a stretch of warmer and
relatively drier weather for the Ohio Valley that is likely to
evolve midweek through the end of the workweek. In fact, an
elongated area of high pressure will likely remain nearly
stationary from the western Ohio Valley northeastward to the
interior northeast Tuesday through Thursday. This being said,
just south/east of the high center across southeastern portions
of the Ohio Valley, embedded weak mid/upper level disturbances
will likely track northeast through the mid-layer steering flow.
This could be enough to initiate some very isolated diurnally-
driven shower/storm activity both Wednesday afternoon and
Thursday afternoon in the far south/east part of the ILN FA.
However, confidence on this isolated activity developing remains
low this far out.

Slightly below normal temperatures Monday night through Wednesday
will gradually trend closer to seasonal norms toward the end of the
workweek. Highs will generally be in the upper 70s Tuesday and
Wednesday and the low/mid 80s for the final several days of the long
term period.

By Friday and Saturday, the weather pattern becomes much more murky
for the local area as Florence /or the remnant center of Florence/
tries to impinge on the weak ridging that will be in place across
the Tennessee and Ohio Valleys. There remains considerable model
disagreement in the exact track and timing of Florence /and her
remnants/ but initial thoughts are that the center should remain
well south/east of the local area. As such, will maintain the mainly
dry fcst both Friday and Saturday with only a very small chance for
diurnally-driven shower/storm activity in the south/east.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The tafs remain north of the sfc low, on the cold side of the
boundary. IFR/MVFR stratus with areas of light rain continue to
lift northeast across the tafs.

The surface low near KLEX is forecast to lift NNE into
south central OH, then just to the east of KCMH/KLCK. Tafs are
therefore forecast to remain in the cool sector, with the low
stratus continuing to dominate the weather. The rains are
forecast to end from west to east this evening, but then MVFR,
the IFR fog is expected to form overnight.

After 12Z Monday, the fog should gradually lift, but ceilings
will linger in IFR, before slowly lifting during the late
morning into the early afternoon.

OUTLOOK...MVFR ceilings will be possible into Monday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Monday morning for OHZ045-046-
     054>056-063>065-072>074-078>082-088.
KY...Flash Flood Watch through Monday morning for KYZ089-090-
     094>100.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Sites
SHORT TERM...JGL
LONG TERM...KC
AVIATION...Sites
Hazardous weather outlook, Sep 9, 9:45 AM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1045 AM EDT Sun Sep 9 2018

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-101445-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Hamilton-
1045 AM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>096-OHZ045-046-054>056-063>065-072-074-078-101445-
Carroll-Gallatin-Owen-Grant-Pendleton-Union OH-Delaware-Madison-
Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Clinton-Hocking-
Clermont-
1045 AM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ073-079>082-088-101445-
Bracken-Robertson-Mason-Lewis-Ross-Brown-Highland-Adams-Pike-Scioto-
1045 AM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and a few embedded thunderstorms can be expected today. In
addition to locally heavy rainfall, a few of the storms may produce
gusty winds. Also, an isolated tornado cannot be completely ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 9, 11:11 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HEAVY RAIN       4 W ROCKBRIDGE          39.58N 82.60W
09/09/2018  M3.13 INCH       HOCKING            OH   TRAINED SPOTTER

            36 HOUR STORM TOTAL FOR 09/08 THROUGH NOON 09/09.

&&

MBP
Local storm report, Sep 9, 11:13 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HEAVY RAIN       4 W ROCKBRIDGE          39.58N 82.60W
09/09/2018  M4.02 INCH       HOCKING            OH   AMATEUR RADIO

            48-HOUR TOTAL. 1.82 INCHES IN THE LAST 24 HOURS.

&&

BINAU
Local storm report, Sep 9, 11:14 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HEAVY RAIN       RIVERSIDE               39.78N 84.12W
09/09/2018  M4.02 INCH       MONTGOMERY         OH   AMATEUR RADIO

            48-HOUR TOTAL. 1.82 INCHES IN THE LAST 24 HOURS.

&&

BINAU
Local storm report, Sep 9, 12:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
158 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       1 WNW WHITE OAK         39.22N 84.62W
09/09/2018  M4.56 INCH       HAMILTON           OH   PUBLIC

            48 HOUR STORM TOTAL.

&&

MBP
Local storm report, Sep 9, 1:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       5 NNE BROOKVILLE        39.49N 84.97W
09/09/2018  M6.50 INCH       FRANKLIN           IN   PUBLIC

            48 HOUR STORM TOTAL.

&&

MBP
Local storm report, Sep 9, 1:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
209 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HEAVY RAIN       2 E IDAHO               39.09N 83.10W
09/09/2018  M4.50 INCH       PIKE               OH   TRAINED SPOTTER

            18 HOUR STORM TOTAL.

&&

MBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ripley

When
September 9, 1:15 PM EST to 2:15 PM EST
Where
Ripley County, 0.15 mi SSE of Friendship to Friendship
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.968, -85.149

High water along Laughery Creek left several roads impassable. State Route 62 was closed due to high water and two cars were trapped in the high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773115.